Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 22, 2005, 6:53 PM EDT for Pittsylvania County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2005, 6:53 PM EDT (22:53 UTC)
- Expired
- Apr 22, 2005, 8:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 2:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 222256
SVRRNK
VAC143-230000-
/O.NEW.KRNK.SV.W.0012.050422T2253Z-050423T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT FRI APR 22 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 800 PM EDT
* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF SANDY RIVER...OR ABOUT 7 MILES NORTH OF AXTON...AND
MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CALLANDS...
CLIMAX...
CHATHAM...
CHALK LEVEL...
MT AIRY...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3706 7911 3680 7916 3670 7967 3691 7962
3707 7912
$$
JH2 follow-up statements
000
WWUS51 KRNK 222329
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT FRI APR 22 2005
VAC143-230000-
/O.CON.KRNK.SV.W.0012.000000T0000Z-050423T0000Z/
PITTSYLVANIA VA-
726 PM EDT FRI APR 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR
PITTSYLVANIA COUNTY...
AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE CLUSTERS OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED 7 MILES SOUTH OF SANDY RIVER...OR ABOUT 6 MILES
SOUTHEAST OF AXTON AND JUST WEST OF CHATHAM. THE STORMS WERE MOVING
NORTHEAST AT 35 MPH.
IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS
RESULTING IN BRIEF FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS
EVENING.
LAT...LON 3706 7911 3680 7916 3670 7967 3691 7962
3707 7912
$$000
WWUS51 KRNK 222358
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT FRI APR 22 2005
VAC143-230007-
/O.EXP.KRNK.SV.W.0012.000000T0000Z-050423T0000Z/
PITTSYLVANIA VA-
757 PM EDT FRI APR 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY EXPIRES AT
800 PM EDT...
THE THUNDERSTORMS MOVING THROUGH CENTRAL PITTSYLVANIA COUNTY HAVE
WEAKENED IN THE LAST 30 MINUTES AND ARE NO LONGER SEVERE. GUSTY
WINDS AND HEAVY RAIN WILL CONTINUE THROUGH 8:30 PM...BUT THE THREAT
OF SEVERE WEATHER HAS ENDED AND THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3706 7911 3680 7916 3670 7967 3691 7962
3707 7912
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:25 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 22, 5:25 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT FRI APR 22 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... UPDATE ALRDY SENT TO REMOVE PARTS OF THE SVR WATCH MAINLY FROM THE BLUE RIDGE W AND OVER THE NE WHERE INSTAB LACKING UNDER COOL POOL. WILL LEAVE WATCH IN THE S/SE CORNER OF THE CWA WHERE LIS TRYING TO RECOVER S OF WARM FRONT. OTRW FEW ADDED CHANGES FOR NOW. UPDATED ZFPRNK ALRDY OUT. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... SPS WILL BE ISSUED TO COVER UPSLOPE SNOW/ACCUMULATIONS AND COLD. A COOL SPELL AHEAD IN THE EXTENDED PERIOD FOR EAST COAST. COLD FRONT WILL TRAVEL OFF THE COAST BY SATURDAY EVENING...USHERING MUCH COLDER AIR INTO THE REGION. 850MB TEMPERATURES FALL BELOW 0C SATURDAY EVENING AND THE COLD AIR FILTER EASTWARD ACROSS CWA BY SUNDAY MORNING. UPSLOPE FLOW KICKS IN ACROSS WESTERN MOUNTAINS JUST IN TIME TO MEET UP WITH COLD AIRMASS SATURDAY NIGHT TO MENTION SNOW. INITIAL SNOWS WILL PROBABLY MELT ON CONTACT SATURDAY NIGHT SINCE GROUND TEMPS SHOULD BE RATHER WARM. COLD CORE PRECIP AND INSTABILITY EXPECTED TO LAST INTO MONDAY MORNING. RAISED SNOW TOTALS ALONG THE WESTERN SLOPES WITH GREENBRIER COUNTY HAVING HIGHEST. INCREASED CLOUD COVER IN THE WEST ON TUESDAY. COOLED HIGH TEMPERATURES ON WEDNESDAY AND THURSDAY. WITH FRONTAL BOUNDARY DROPPING SOUTH ON FRIDAY EXPECT WESTERLY FLOW TO HINDER SOUTH PROGRESS. SO AS RESULT KEPT LIMITED CHANCE OF SHOWERS ON FRIDAY ONLY TO THE NORTHWEST PORTION OF CWA. && .AVIATION... PREFRONTAL LINE OF TSTMS IS JUST ABOUT TO BLF AT THIS TIME..AND WILL MOST LIKELY AFFECT LWB 19 TO 20Z TIME FRAME. WEDGE WITH LOW CLOUDS HAS HELD INTO ROA/DAN/LYH ALL DAY SO FAR...BUT SATELLITE SHOWS IT ERODING FAST NOW. I TOOK DAN TO VFR BY 18Z ISSUANCE...AND ROA SHORTLY AFTERWARDS. LYH WILL PROBABLY HOLD ONTO AT LEAST MVFR TIL 22 OR 23Z. MAIN CHANGE TO OVERNIGHT FCST WAS TO SHORTEN THE TIME PERIOD OF CONVECTION WITH THIS FIRST LINE OF TSTMS. A SECOND LINE OF STORMS IS STILL EXPECTED OVERNIGHT...BUT WOULD PROBABLY FIZZLE BEFORE REACHING ROA/LYH/DAN...SO I ONLY INCLUDED THEM IN THE BLF AND LWB FORECAST. STRONGER WINDS SATURDAY BEHIND THE FRONT...BUT THE STRONGEST COLD ADVECTION AND WINDS WILL BE IN THE AFTERNOON AND EVENING- PAST THE 24 HR TAF PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Apr 22, 6:22 AM EDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 622 AM EDT FRI APR 22 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231030- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 622 AM EDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSEASONABLY COLD WEATHER IS EXPECTED THIS WEEKEND WITH SUB- FREEZING TEMPERATURES POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY TONIGHT.
In the hours before
Local storm report, Apr 22, 2:39 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL RAINELLE 37.97N 80.78W
04/22/2005 0.75 INCH GREENBRIER WV PUBLIC
&&
SKEIGHTOSpecial weather statement, Apr 22, 2:40 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT FRI APR 22 2005 NCZ001>006-018>020-VAZ010>020-022>023-032>034-043>044-058-230000- ASHE NC-ALLEGHANY NC-SURRY NC-STOKES NC-ROCKINGHAM NC-CASWELL NC- WATAUGA NC-WILKES NC-YADKIN NC-BLAND VA-GILES VA-WYTHE VA- PULASKI VA-MONTGOMERY VA-GRAYSON VA-CARROLL VA-FLOYD VA-CRAIG VA- ALLEGHANY VA-BATH VA-ROANOKE VA-BOTETOURT VA-PATRICK VA- FRANKLIN VA-BEDFORD VA-HENRY VA-PITTSYLVANIA VA-HALIFAX VA- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 189 IN EFFECT UNTIL 8 PM EDT FOR THE FOLLOWING AREAS IN NORTH CAROLINA THIS WATCH INCLUDES 9 COUNTIES IN NORTH CENTRAL NORTH CAROLINA CASWELL ROCKINGHAM STOKES SURRY IN NORTHWEST NORTH CAROLINA ALLEGHANY ASHE WATAUGA WILKES YADKIN IN VIRGINIA THIS WATCH INCLUDES 19 COUNTIES IN SOUTH CENTRAL VIRGINIA BEDFORD HALIFAX HENRY PITTSYLVANIA IN SOUTHWEST VIRGINIA BLAND CARROLL CRAIG FLOYD GILES GRAYSON MONTGOMERY PATRICK PULASKI WYTHE IN WEST CENTRAL VIRGINIA ALLEGHANY BATH BOTETOURT FRANKLIN ROANOKE IN VIRGINIA THIS WATCH INCLUDES 8 INDEPENDENT CITIES IN SOUTH CENTRAL VIRGINIA BEDFORD DANVILLE MARTINSVILLE IN SOUTHWEST VIRGINIA GALAX RADFORD IN WEST CENTRAL VIRGINIA COVINGTON ROANOKE SALEM 06
Local storm report, Apr 22, 2:52 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 3 W RENICK 37.98N 80.42W
04/22/2005 0.75 INCH GREENBRIER WV TRAINED SPOTTER
&&
SKEIGHTOSpecial weather statement, Apr 22, 3:03 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 303 PM EDT FRI APR 22 2005 ...A RETURN TO WINTRY WEATHER SATURDAY NIGHT AND SUNDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY MORNING. UNSEASONABLY COLD AIR WILL MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA BEHIND THIS FRONT SATURDAY NIGHT. THIS WILL GENERATE SNOW MAINLY IN THE WESTERN SLOPES AREAS SATURDAY NIGHT INTO SUNDAY...AND BELOW FREEZING TEMPERATURES ACROSS THE MOUNTAIN REGION SATURDAY NIGHT. NCZ001-018-VAZ007-009-010-015-WVZ042-043-045- 230900-ASHE-BLAND-GRAYSON-GREENBRIER-MERCER-SMYTH-SUMMERS-TAZEWELL- WATAUGA- 303 PM EDT FRI APR 22 2005 RAIN SHOWERS WILL MIX WITH AND CHANGE OVER TO SNOW SATURDAY EVENING. SNOW SHOWERS WILL CONTINUE INTO SUNDAY MORNING. THE SNOW WILL LIKELY MIX WITH OR CHANGE BACK TO RAIN SHOWERS BEFORE ENDING SUNDAY AFTERNOON OR EVENING. THE SNOW SHOWERS MAY CONTINUE INTO SUNDAY NIGHT IN WESTERN GREENBRIER COUNTY. SNOWFALL ACCUMULATIONS IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...NORTHWARD INTO THE SOUTHWEST MOUNTAINS OF VIRGINIA WILL RANGE FROM 1 TO 4 INCHES...WITH THE HEAVIEST IN THE HIGH ELEVATIONS. ACCUMULATIONS IN WESTERN SLOPES AREAS OF SOUTHEAST WEST VIRGINIA WILL RANGE FROM 2 TO 6 INCHES... WITH THE HEAVIEST SNOW IN THE HIGH ELEVATIONS FROM MATOAKA... NORTHWARD THROUGH THE FLAT TOP...MEADOW CREEK...RUPERT...QUINWOOD AND RICHWOOD AREAS. IN ADDITION...TEMPERATURES WILL DROP INTO THE 20S MOST LOCATIONS BY DAYBREAK SUNDAY. NCZ002-VAZ011>014-016>020-WVZ044-230900- ALLEGHANY NC-ALLEGHANY VA-BATH-CARROLL-CRAIG-FLOYD-GILES-MONROE- MONTGOMERY-PULASKI-WYTHE- 303 PM EDT FRI APR 22 2005 UNSEASONABLY COLD AIR WILL MOVE INTO THE AREA ON BRISK WEST WINDS SATURDAY NIGHT. THERE IS A CHANCE OF SNOW SHOWERS LATE SATURDAY NIGHT INTO SUNDAY MORNING ACROSS THE AREA FROM SPARTA...NORTHWARD INTO THE NEW RIVER VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA. LITTLE OR NO ACCUMULATION IS EXPECTED. ELEVATIONS ABOVE 3000 FEET MAY SEE UP TO AN INCH OF SNOW BY SUNDAY MORNING. TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE AREA...INTO THE UPPER 20S TO LOWER 30S. JJ
Special weather statement, Apr 22, 5:04 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT FRI APR 22 2005 NCZ001-002-018-019-VAZ010>020-022-023-034-222315- ASHE-ALLEGHANY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- BEDFORD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... BEDFORD 504 PM EDT FRI APR 22 2005 THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 189 FOR THE FOLLOWING AREAS IN NORTH CAROLINA THIS CANCELS 4 COUNTIES IN NORTHWEST NORTH CAROLINA ALLEGHANY ASHE WATAUGA WILKES IN VIRGINIA THIS CANCELS 14 COUNTIES IN SOUTH CENTRAL VIRGINIA BEDFORD IN SOUTHWEST VIRGINIA BLAND CARROLL CRAIG FLOYD GILES GRAYSON MONTGOMERY PULASKI WYTHE IN WEST CENTRAL VIRGINIA ALLEGHANY BATH BOTETOURT ROANOKE IN VIRGINIA THIS CANCELS 6 INDEPENDENT CITIES IN SOUTH CENTRAL VIRGINIA BEDFORD IN SOUTHWEST VIRGINIA GALAX RADFORD IN WEST CENTRAL VIRGINIA COVINGTON ROANOKE SALEM NCZ003>006-020-VAZ032-033-043-044-058-222315- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON 504 PM EDT FRI APR 22 2005 SEVERE THUNDERSTORM WATCH NUMBER 189 REMAINS VALID UNTIL 8 PM EDT FOR THE FOLLOWING AREAS IN NORTH CAROLINA THIS WATCH INCLUDES 5 COUNTIES IN NORTH CENTRAL NORTH CAROLINA CASWELL ROCKINGHAM STOKES SURRY IN NORTHWEST NORTH CAROLINA YADKIN IN VIRGINIA THIS WATCH INCLUDES 5 COUNTIES IN SOUTH CENTRAL VIRGINIA HALIFAX HENRY PITTSYLVANIA IN SOUTHWEST VIRGINIA PATRICK IN WEST CENTRAL VIRGINIA FRANKLIN IN VIRGINIA THIS WATCH INCLUDES 2 INDEPENDENT CITIES IN SOUTH CENTRAL VIRGINIA DANVILLE MARTINSVILLE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 53 min |
| Apr 22, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.